There are two broad categories of tinnitus: objective and subjective. Objective tinnitus comes from a source within the body that can technically be perceived by someone other than the patient. Subjective tinnitus, the more common of the two, can only be perceived by the patient. Tinnitus can also be distinguished via pulsatile or nonpulsatile symptoms. Although many people with tinnitus acclimate to the perceived sound over time, it severely impacts quality of life in 1%-7% of the population.
Risk factors for tinnitus include hearing loss, older age, and male sex. Those with occupational noise exposure are at a greater risk. Although the prevalence is higher in older populations, the condition can occur in younger patients. Studies have demonstrated that tinnitus is more common in those with hearing loss and can similarly resolve with hearing restoration. Of note, the disease process is highly variable and can worsen, improve, or even resolve entirely with time.
Limited reports of tinnitus have been documented in association with Pfizer-BioNTech, Moderna, and AstraZeneca shots, as well as COVID-19. These reports suffer from a number of limitations including recall bias, nocebo effect, and survey methodology. Causality has not been determined and studies that include control groups, audiometric data, and more accurate patient reporting are needed. A plausible mechanism of action involving the vestibulocochlear nerve has been suggested if causality is ultimately proven.
H93.19 – Tinnitus, unspecified ear
60862001 – Tinnitus
Differential Diagnosis & Pitfalls
- Meniere disease – look for concomitant vertigo, hearing loss, and ear pain
- Vestibular schwannoma – may be ruled out by MRI
- Glomus tumor – may be ruled out by CT
- Dehiscent jugular bulb – visible on MR angiography
- Otosclerosis – audiometry will demonstrate conductive hearing loss
- Infection, inflammation, allergic etiology – can be evaluated on otoscopic examination
- Migraine-associated vertigo
- Stapedial or tensor tympani muscle spasm
- Patulous Eustachian tube – otomicroscopy shows movement of tympanic membrane on respiration
- Medication-induced ototoxicity – commonly caused by aminoglycosides, cisplatin, furosemide, aspirin (salicylate overdose); long-term exposure to macrolide antibiotics (eg, clarithromycin, azithromycin, erythromycin) has also been associated with tinnitus and (sometimes reversible) hearing loss.
- Multiple sclerosis – MRI with gadolinium; white matter lesions
- Cerebrovascular disease – duplex ultrasound or CT showing aberrant carotid artery
- Arteriovenous malformation – seen on MRI and magnetic resonance angiography (MRA)
- Head injury (see traumatic brain injury)
- Thyroid disorder
- Depression, anxiety
Drug Reaction Data